Finite Metric Spaces of Strictly Negative Type

    Research output: Contribution to journalJournal articleResearchpeer-review

    Abstract

    We prove that, if a finite metric space is of strictly negative type, then its transfinite diameter is uniquely realized by the infinite extender (load vector). Finite metric spaces that have this property include all spaces on two, three, or four points, all trees, and all finite subspaces of Euclidean spaces. We prove that, if the distance matrix is both hypermetric and regular, then it is of strictly negative type. We show that the strictly negative type finite subspaces of spheres are precisely those which do not contain two pairs of antipodal points. In connection with an open problem raised by Kelly, we conjecture that all finite subspaces of hyperbolic spaces are hypermetric and regular, and hence of strictly negative type. (C) 1998 Elsevier Science Inc.
    Original languageEnglish
    JournalLinear Algebra and Its Applications
    Volume270
    Issue number1-3
    Pages (from-to)255-273
    ISSN0024-3795
    DOIs
    Publication statusPublished - 1998

    Cite this